ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P82

The thyroid and the skin

Niranjala Hewapathirana & Peter Mansell


Nottingham University Hospitals, Nottingham, UK.


Case: A 41-year-man presented to his GP with a pruritic skin rash affecting the whole body but sparing the face. He was treated with antihistamines with no improvement. On investigation thyroid function tests showed free T4 48 pmol/l, free T3 11.6 pmol/l with suppressed TSH<0.1 mU/l. He was started on carbimazole and referred to endocrinology. At the clinic it was noted that he has lost weight, felt hot all the time. There was no past history of rash. He was not on any medication prior to the rash. He had a wide spread urticarial skin rash, lid lag and a small diffuse goitre. The TPO antibodies titre was raised at 285.7 IU/ml (0–60), normal ESR and normal vasculitic screen.

A skin rash as a presentation of thyrotoxicosis is a very rare finding. We sought a dermatology opinion but no alternative diagnosis was found. Our patient’s hyperthyroidism came under control with 30 mg of carbimazole once daily. Thyroid function tests improved and the rash lessened but was still troublesome. He was therefore referred for therapeutic radio-iodine as definitive treatment. The thyroid over-activity came under control requiring a small dose of carbimazole at present. The rash is much improved. Interestingly he had a flare up when he stopped carbimazole for two weeks around the time of radioiodine treatment, when there will have been a transient minor deterioration of thyroid over-activity.

Discussion: This case illustrates a rare presentation of thyrotoxicosis. The skin rash is thought to be the result of thyroxine modulating the cAMP levels within the mast cells. The condition is fairly resistant to symptomatic management with antihistamines but generally regress only once the hyperthyroidism is under control.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts